Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 57, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Dec 19, 2009, 5:09 AM AKST. It took effect at Dec 19, 2009, 12:00 PM AKST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2009, 5:09 AM AKST (14:09 UTC)
- In effect from
- Dec 19, 2009, 12:00 PM AKST
- Expired
- Dec 19, 2009, 4:00 PM AKST
- In force
- 4 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 191409 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 509 AM AKST SAT DEC 19 2009 AKZ125-200300- /X.NEW.PAFC.BZ.W.0057.091219T2100Z-091220T0700Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 509 AM AKST SAT DEC 19 2009 ...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 10 PM AKST THIS EVENING FOR PORTAGE VALLEY AND TURNAGAIN ARM... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM AKST THIS EVENING. SNOW WILL DEVELOP ACROSS WESTERN PRINCE WILLIAM SOUND AS A WEATHER FRONT MOVES ACROSS THE NORTHERN GULF SATURDAY. LOOK FOR EAST WINDS TO STRENGTHEN AND SUPPORT BLOWING SNOW AS WELL. THIS BLOWING SNOW COUPLED WITH FALLING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS THROUGH PORTAGE VALLEY AND TURNAGAIN ARM. THE FRONT LOOKS TO WEAKEN LATE SATURDAY EVENING...WITH WINDS DIMINISHING AND ENDING THE BLIZZARD THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ145-200300- /X.NEW.PAFC.WW.Y.0029.091220T0000Z-091221T0600Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 509 AM AKST SAT DEC 19 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM AKST SUNDAY FOR WEST OF THE PARKS HIGHWAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM AKST SUNDAY. SNOW WILL DEVELOP THIS AFTERNOON ACROSS THE SUSITNA VALLEY AHEAD OF A FRONT MOVING THROUGH THE GULF. SNOW WILL BE HEAVIEST ALONG UPSLOPE AREAS OF THE ALASKA RANGE AND WEST OF THE PARKS HIGHWAY...WHERE 10 TO 20 INCHES OF SNOW ACCUMULATION ARE EXPECTED BY SUNDAY EVENING. THE STRONG UPSLOPE WINDS LOOK TO WEAKEN LATE SUNDAY EVENING AND HELP LIGHTEN THE SNOW INTENSITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
1 follow-up statement
000 WWAK41 PAFC 200100 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 400 PM AKST SAT DEC 19 2009 AKZ125-200200- /X.CAN.PAFC.BZ.W.0057.000000T0000Z-091220T0700Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 400 PM AKST SAT DEC 19 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$ AKZ145-201400- /X.CON.PAFC.WW.Y.0029.000000T0000Z-091221T0600Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 400 PM AKST SAT DEC 19 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST SUNDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST SUNDAY. SNOW WILL CONTINUE ACROSS THE SUSITNA VALLEY AHEAD OF A FRONT MOVING THROUGH THE GULF. SNOW WILL BE HEAVIEST ALONG UPSLOPE AREAS OF THE ALASKA RANGE AND WEST OF THE PARKS HIGHWAY... WHERE 10 TO 20 INCHES OF SNOW ACCUMULATION ARE EXPECTED BY SUNDAY EVENING. THE STRONG UPSLOPE WINDS LOOK TO WEAKEN LATE SUNDAY EVENING AND HELP LIGHTEN THE SNOW INTENSITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 18, 5:00 PM AKST, 12 hours 9 minutes earlier.
Area forecast discussion, Dec 18, 5:00 PM AKST, 12 hours 9 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 500 PM AKST FRI DEC 18 2009 .ANALYSIS AND UPPER LEVELS... UPPER LEVELS...A UPPER LOW OVER THE LOWER YUKON VALLEY EXTENDS A TROUGH SOUTHEASTWARD THROUGH THE KUSKOKWIM VALLEY, SUSITNA VALLEY AND PRINCE WILLIAM SOUND. ANOTHER LOW OVER THE WESTERN ALEUTIANS EXTENDS A TROUGH ACROSS THE SOUTHERN BERING SEA. AT THE SURFACE...AN AREA OF HIGH PRESSURE OVER SOUTHWEST ALASKA AND THE WESTERN GULF CONTINUES TO MOVE EAST. A STRONG 964 MB LOW IS VERTICALLY STACK BENEATH THE UPPER LOW. AN OCCLUDED FRONT LIES ACROSS THE SOUTHERN BERING SEA AND ACROSS THE ALASKA PENINSULA. A WEAK LOW JUST SOUTH OF PRINCE WILLIAM SOUND WILL DISSIPATE THIS EVENING. .MODEL DISCUSSION... THE MODELS ARE IN GENERALLY GOOD AGREEMENT, THOUGH THE NAM DOES A BETTER JOB IN THE FINE-SCALE FEATURES AROUND SOUTH-CENTRAL ALASKA. .SHORT TERM FORECAST... UPPER LEVELS...THE LOW OVER WESTERN ALASKA WILL MOVE INTO THE NORTHERN BERING SEA SATURDAY THEN MOVE INTO SIBERIA SUNDAY. THE ASSOCIATED TROUGH OVER SOUTHERN ALASKA WILL SWING NORTH INTO THE NORTHERN INTERIOR SATURDAY AND INTO THE BEAUFORT SEA SUNDAY. A RIDGE DEVELOPING OVER THE GULF OF ALASKA TONIGHT WILL CONTINUE TO BUILD INTO THE EASTERN MAINLAND THROUGH SUNDAY. A STRONG SOUTHERLY FLOW WILL DEVELOP OVER THE WESTERN MAINLAND OVER THE WEEKEND. SOUTH-CENTRAL ALASKA AND THE GULF OF ALASKA... A WEATHER FRONT WILL OVER THE BERING SEA WILL MOVE INTO KODIAK ISLAND AND THE WESTERN GULF SATURDAY MORNING THEN WILL WEAKEN AS IT MOVES INTO PRINCE WILLIAM SOUND AND THE EASTERN GULF SATURDAY NIGHT THEN WILL DISSIPATE SUNDAY. AREA OF SNOW MAINLY ASSOCIATED WITH THE FRONT WILL MOVE THROUGH KODIAK ISLAND TONIGHT AND MOVE INTO THE CENTRAL GULF COAST, KENAI PENINSULA AND SUSITNA VALLEY SATURDAY THROUGH SUNDAY. SOUTHWEST ALASKA...THE WEATHER FRONT OVER THE BERING WILL MOVE THROUGH SOUTHWEST ALASKA TONIGHT AND SATURDAY. AREAS OF SNOW AHEAD OF THE FRONT WILL BECOME SCATTERED SNOW SHOWERS BEHIND IT. ANOTHER WEATHER FRONT WILL MOVE INTO THE AREA LATE SATURDAY NIGHT AND SUNDAY. MORE SNOW IS ALSO EXPECTED WITH THE FRONT. BERING SEA AND ALEUTIANS... THE SURFACE LOW OVER THE WESTERN ALEUTIANS WILL REMAIN NEARLY STATIONARY THROUGH SUNDAY. THE WEATHER FRONT OVER THE SOUTHEAST BERING WILL MOVE INTO SOUTHWEST ALASKA EARLY SATURDAY. A DEVELOPING LOW SOUTH OF THE WESTERN ALEUTIANS WILL MOVE INTO THE SOUTHEAST BERING SEA LATE SATURDAY AND WILL MOVE INTO THE NORTHERN BERING SUNDAY. .LONG TERM FORECAST... THE UPPER RIDGE WILL REMAIN OVER THE EASTERN MAINLAND AND AN UPPER LOW PRESSURE WILL REMAIN OVER THE WESTERN BERING THROUGH TUESDAY. STRONG SOUTHERLY FLOW WILL REMAIN OVER WESTERN ALASKA INTO THE FIRST HALF OF THE WEEK. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE. MARINE...GALE 120 130 132 150 155 160 165 170 172 175 176 FIRE WEATHER...NONE. NM DEC 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 4:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Dec 18, 4:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Dec 18, 4:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 18, 10:36 PM AKST | Blizzard Warning | AFC | 10 hr | |
| Dec 19, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Dec 19, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Dec 19, 4:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 19, 4:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Dec 19, 4:00 AM AKST | Storm Warning | AFC | 60 hr | |
| Dec 19, 4:49 AM AKST | Blizzard Watch | AFC | 13 hr | |
| Dec 19, 4:49 AM AKST | Winter Storm Watch | AFC | 13 hr | |
| Dec 19, 5:09 AM AKST | Winter Weather Advisory | AFC | 24 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.